I was diagnosed with emphysema at 42 years old, mild to moderate COPD.
I have been on Advair and Spiriva with Combivent as a fast acting inhaler.
My question is what are the effects of being on these medications indefinitely, and should I be on both or just the Spiriva? I guess I feel better taking them but worry about the long term effects on the rest of my body. I feel like I have arthritis in my hands and am wondering if its from these meds, also pins and needles feelings in my hands.
I have been excercising and quit smoking.
I have insomnia.
I have small children and worry constantly about getting worse.
The other part of my question is does emphysema have to get worse, and will it get worse if I go off the medication?
To the best of our knowledge, there are no long-term adverse effects from either Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder or Spiriva® HandiHaler® (tiotropium bromide inhalation powder). However with the highest dose of Advair™ Diskus® (fluticasone propionate and salmeterol) Inhalation Powder one might experience steroid side effects, such as cataracts, osteoporosis, hypertension etc.
Most individuals will experience benefit from taking one or the other of these medicines. A small percentage of all people with moderate to severe chronic obstructive pulmonary disease (COPD)/emphysema will experience increased benefit from taking both.
It is extremely unlikely that the arthritis and pins and needles, you mention, are related to these medicines or to the COPD/emphysema.
You have made a wise choice to quit smoking and exercise. Both of these will help you to combat the effects of COPD/emphysema.
COPD/emphysema is caused by inflammation of the airways. It is this inflammation that results in damage to the lungs and loss of lung function. Smoking cessation causes a marked reduction in inflammation; in many instances, the inflammation and progression of COPD/emphysema cease completely. The degree to which this healing occurs is unpredictable. It is dependent in part on the number of years of smoking and the total amount of cigarettes smoked.
What is practically guaranteed, however, is that with smoking cessation, the rate of loss of lung function will diminish. Since everyone, smokers and non-smokers, loses some lung function with aging, at some point the progression of your lung function loss will approach that of people who have never smoked. What is also guaranteed is that, if you at age 42 with signs of COPD/emphysema were to resume smoking, your loss of lung function would almost certainly progress rapidly.
A final note: The development of COPD/emphysema at an early age raises the possibility that you may have a genetic predisposition to the development of this disease, called alpha-1 antitrypsin deficiency. If you have this defect, it is likely that other family members, such as parents, siblings and your children, might have it also. Ask your doctor to check you for this and, if you have it, all your other family members should be checked.
Congratulations on quitting smoking! That's the best treatment possible and will improve your health, as well as that of your family and children. Exercising is also key to optimal health.
With mild to moderate COPD and taking good care of yourself by quitting smoking and exercising, you should do very well.
You should speak with your physicians about your pins & needles feelings in your hands. One of the possible side effects from the Serevent component in Advair is possible muscle stiffness and pain (I know that was something I experienced in the 4 years I was on Serevent). Fortunately, for me, I was and am able to breathe well enough without the Serevent, which we discontinued. You can ask your physician about discontinuing this medication and perhaps trying Foradil, if you need another long-acting bronchodilator. In my case, we just discontinued the Serevent & had a brief trial of Foradil, which we also discontinued (it caused my resting heart rate to be higher than was comfortable). Of course, it is possible to develop arthritis in our 40s, but if the onset has been related to your medication, I would discuss this possibility with your medical providers.
Spiriva has a very good safety profile and has been used for many years in Europe. It is one medication that has been shown to help improve lung function. I have not heard or read of it causing pain or stiffness in joints and have been taking it daily for years now. You should address all your medication questions to your physician and pharmacist.
When you avoid all sources of lung irritation as you have by quitting smoking, you are doing everything you can to stop or slow the progression of emphysema. I was diagnosed with severe emphysema in 2000 at age 42 and my lung function has remained stable over these past 7 years; I have read of many others who have also had their lung function remain stable over many years with emphysema and chronic bronchitis. The key is to practice good hygiene, avoid infections, keep up to date on your flu and pneumonia vaccines, and optimally treat all of your health conditions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.